Queueing Systems

, Volume 40, Issue 1, pp 93–115 | Cite as

The Dependence of Optimal Returns from Multi-class Queueing Systems on Their Customer Base

  • M.J. Dacre
  • K.D. Glazebrook


We identify structured collections of multi-class queueing systems whose optimal return (a minimised cost) is a supermodular function of the set of customer classes allowed external access to the system. Our results extend considerably the range of systems for which such a claim can be made. The returns from such systems also exhibit a form of directional convexity when viewed as functions of a vector of arrival rates. Applications to load balancing problems are indicated.

achievable region generalised conservation laws Gittins index load balancing multi-class queueing systems supermodular set function stochastic scheduling 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    K.J. Becker, D.P. Gaver, K.D. Glazebrook, P.A. Jacobs and S. Lawphongpanich, Allocation of tasks to specialised processors: A planning approach, European J. Oper. Res. 126 (1999) 80-88.Google Scholar
  2. [2]
    D. Bertsimas and J. Niño Mora, Conservation laws, extended polymatroids and multiarmed bandit problems: A polyhedral approach to indexable systems, Math. Oper. Res. 21 (1996) 257-306.Google Scholar
  3. [3]
    D. Bertsimas, I.C. Paschalidis and J.N. Tsitsiklis, Branching bandits and Klimov's problem: Achievable region and side constraints, IEEE Trans. Automat. Control 40(12) (1995) 2063-2075.Google Scholar
  4. [4]
    C.S. Chang and D.D. Yao, Rearrangement, majorization and stochastic scheduling, Math. Oper. Res. 18 (1993) 658-684.Google Scholar
  5. [5]
    M.J. Dacre, Stochastic scheduling in networks, Ph.D. thesis, Newcastle University (1998).Google Scholar
  6. [6]
    M.J. Dacre, K.D. Glazebrook and J.N. Niño Mora, The achievable region approach to the optimal control of stochastic systems (with discussion), J. Roy. Statist. Soc. B 61 (1999) 747-791.Google Scholar
  7. [7]
    A. Federgruen and H. Groenevelt, The impact of the composition of the customer base on general queueing models, J. Appl. Probab. 24 (1987) 709-724.Google Scholar
  8. [8]
    R. Garbe and K.D. Glazebrook, Submodular returns and greedy heuristics for queueing scheduling problems, Oper. Res. 46 (1998) 336-346.Google Scholar
  9. [9]
    E. Gelenbe and I. Mitrani, Analysis and Synthesis of Computer Systems (Academic Press, London, 1980).Google Scholar
  10. [10]
    R.J. Gibbens, Contribution to discussion of the paper by Dacre, Glazegbrook and Niño Mora, J. Roy. Statist. Soc. 61 (1999) 776-777.Google Scholar
  11. [11]
    J.C. Gittins, Bandit processes and dynamic allocation indices (with discussion), J. Roy. Statist. Soc. B 41 (1979) 148-177.Google Scholar
  12. [12]
    G.P. Klimov, Time sharing systems I, Theory Probab. Appl. 19 (1974) 532-551.Google Scholar
  13. [13]
    K.W. Ross and D.D. Yao, Optimal load balancing and scheduling in a distributed computer system, J. Assoc. Comput. Mach. 38 (1991) 676-690.Google Scholar
  14. [14]
    J.G. Shanthikumar and D.D. Yao, Multi-class queueing systems: Polymatroidal structure and optimal scheduling control, Oper. Res. 40 (1992) 293-299.Google Scholar
  15. [15]
    G. Weiss, Branching bandit processes, Probab. Engrg. Inform. Sci. 2 (1988) 269-278.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • M.J. Dacre
    • 1
  • K.D. Glazebrook
    • 1
  1. 1.Department of StatisticsNewcastle UniversityNewcastle upon TyneUK

Personalised recommendations